As part of inspection of the patient, one is occasionally faced with the Blue Sclera Sign as seen below:
Often, the patient is unaware that the 'whites' of their eyes are in fact, blue.
I was first introduced to this sign as a junior doctor by a neurologist, and the patient turned out to have osteogensis imperfecta !
However, there are several causes of this unusual physical sign that are listed below:
- Osteogenesis imperfecta type 1
- Ehler's-Danlos Syndrome
- Marfan's Syndrome
- Adult type osteogenesis imperfecta
- Pseudoxanthoma elasticum
- Kabuki Make-Up Syndrome
- Crouzon disease
- Hallermann-Streiff-Francois Syndrome
- Velocardiofacial Syndrome
- Weaver (Marshall-Smith) Syndrome
- Any cause of severe scleritis with resulting thinning which reveals the underlying choroid tissue (scleromalacia) e.g. Rheumatoid arthritis, Relapsing polychondritis, Opthalmic Zoster infection (rare) [this can lead to rupture of the eye --> scleromalacia perforans]
- Iron Deficiency Anaemia
- Drugs: Corticosteroids (thinning of the connective tissue of the eye), Tetracyclines (chronic administration)
In adults, other causes should be considered e.g. scleritis, drugs and iron deficiency. The history and physical examination may again be helpful to decide on the likely cause. A thorough history is required such as inquiring about symmetrical small joint problems, morning stiffness (rheumatoid arthritis), painful red ears (relapsing polychondritis), orogenital ulceration (Bechet's disease), etc... A careful history about upper GI problems, change in stool consistency and colour, medication use e.g. aspirin, weight loss, decreased appetite, dietary history, etc, should be undertaken for identifying the cause of an iron deficiency anaemia. A full drug history is essential. Steroids and long-term administration of oral tetracyclines can be an obvious cause.
Physical examination for connective tissue diseases can be straight forwards with joint swelling and deformity and nail / skin changes. Iron deficiency can be considered by finding koilonychia, glossitis, mouth ulcers and angular cheilitis. Steroid side effects may include centripetal obesity, 'Moon face', telangiectasia, proximal muscle atrophy, thin skin, subcutaneous bleeding, and striae etc. Hence, the cause of the blue sclera sign may be obvious. Last and by no means least, tetracycline administration can cause the blue sclera sign along with the 'blue nail sign'. By finding these two signs co-existent in the same patient and with a history of tetracycline administration e.g. minocycline, makes the diagnosis straightforward.
So, the next time you look at a patient's eyes, don't just look for 'jaundice' and 'conjunctival pallor', as they are signs that touch only the tip of the 'ocular iceberg'. Remember the Blue Sclera Sign as well, but only mention it to your attending physician if you find it! It is rare enough to not be mentioned as part of the 'pertinent negatives' list during oral presentation, but it will certainly prick up the ears of the attending if you find it!
The Blue Sclera Sign is one of those signs that makes one reconsider whether Hens really do have teeth, as in fact, sometimes they do! [Click on both links for some funny explanations!]
Have a nice week!